Ask a doctor

Hormonal Acne, High Testosterone. Best Options?

I never had acne until recently. I am nearly 40 with cystic adult hormonal acne. I had my hormones checked and the testosterone was high. I would like to know the best course of action to manage this. I do not want to go on accutane. I have tried IPL, dermabrasion, peels, serums, and tazorac, and aldactone. My skin has been hyperpigmeneting from all the cysts. I look awful!

Doctor Answers (3)

Go see an alternative medicine doctor who specializes in bioidentical hormones

+2

Adult  hormonal acne is very common, but I do find it uncommon for a female patient to have high testosterone unless they have a syndrome called Polycystic Ovarian Disease.  Normally this occurs in your early twenties and uncommon to develop in your forties.  Normally Aldactone helps these patients tremendously. If you aren't getting answers from your OB-GYN regarding your high testostermone, I would get a second opinion from someone specializing in bioidentical replacement.  These are physicians who specialize in managing hormones and will be able to pinpoint why your testosterone is too high.  Once you eliminate the high testosterone, your acne should subside.

Nashville Dermatologic Surgeon
3.5 out of 5 stars 5 reviews

I feel your pain!

+2

Hormonal acne in the 40's is due to progesterone deficiency.  This leads to a relative estrogen dominance which causes breast cysts, excessive menstrual bleeding, insomnia, increased emotions and melasma.  The progesterone deficiency also causes testosterone excess - and the best way to treat this is to balance the hormones - so progesterone supplementation is called for.  To remove excess testosterone from the body, drink this blended drink throughout the day (you'll need to make one for the morning and one for the afternoon):  5 grams of apple or citrus pectin (fiber), 1 tsp of vitamin C powder , 1 tsp of liquid B compex  in 8-12 oz of water flavored with either decaffeinated tea or fruit juice.  Sip it throughout the day to continually pull excess testosterone and estrogen from the GI track.  You need to see an age-management specialist who can address the real problem - your unbalanced hormones.  You may also have an excess of cortisol (caused by chronic stress of any kind) which increases the progesterone deficiency.  Good news is that things get much better in the 50's!  Good luck!

Boca Raton Dermatologic Surgeon
4.5 out of 5 stars 14 reviews

Management of Hormonal Acne

+1

Hormonally induced acne is a unique subset of acne that requires individualized treatment.  Typically, the acneiform lesions are deep cystic nodules in the mid to lower face.  A combination of  spironolactone, an oral antibiotic and/or oral contraceptives can be utilized depending on a patient's condition.  I highly recommend following up with a board certified dermatologist and endocrinologist  to be evaluated so the appropriate treatment plan can be devised for your specific condition.

Web reference: http://www.perridermatology.com

Houston Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.